CLINICAL CORNER

Seratonin Syndrome

by Kimberly D. Griego, PharmD, RPh, CGP

Serotonin is a chemical the body produces to enable communication between cells in the brain and throughout the body. New medications have been developed to increase the amount of serotonin available in the brain to help treat multiple conditions including depression. However, too much serotonin can lead to excessive nerve cell stimulation which could cause the potential for a collection of symptoms referred to as Serotonin Syndrome. Serotonin syndrome is an over-load of serotonin caused by high doses, drug interactions and the use of multiple medications that affect serotonin levels.
The incidence of serotonin syndrome is unknown but current evidence suggests that it is uncommon. As more medications that affect serotonin levels become available and with the increased use of supplements, reports of possible serotonin syndrome have increased. It is likely that serotonin syndrome is underdiagnosed due to the symptoms being nonspecific and a possible lack of awareness of the number of medications that affect serotonin levels. Additionally, mild symptoms may not be addressed and not attributed to drug therapy.

Serotonin syndrome symptoms often begin within hours of taking a new medication that affects serotonin levels or when there is an increased dose of a current medication. Symptoms may include:

  • Confusion
  • Agitation or restlessness
  • Dilated pupils
  • Headache
  • Changes in blood pressure and/or temperature
  • Nausea and/or vomiting
  • Diarrhea
  • Rapid heart rate
  • Tremor
  • Loss of muscle coordination or twitching muscles
  • Shivering and goose bumps
  • Heavy sweating

In severe cases, serotonin syndrome can be life-threatening and symptoms may include:

  • High fever
  • Seizures
  • Irregular heartbeat
  • Unconsciousness

Several over-the-counter and prescription drugs may be associated with serotonin syndrome, especially antidepressants. Illicit drugs and dietary supplements may also be associated with the condition. Some of these medications may include:

Higher Risk Medications:

  • Monoamine oxidase inhibitors (MAOIs) – isocarboxazid, phenelzine
  • Linezolid (Zyvox)
  • Metaxalone (Skelaxin)
  • Methylene Blue (Urelle)
  • Medications to Use with Caution:
  • Selective serotonin reuptake inhibitors (SSRIs) – Celexa, Prozac, Sarafem, Paxil, Zoloft
  • Serotonin and norepinephrine reuptake inhibitors (SNRIs) – trazodone, Cymbalta, Effexor
  • Wellbutrin and Zyban
  • Tricyclic antidepressants – amitriptyline, nortriptyline
  • Triptans – Axert, Amerge, Imitrex
    • There are FDA warnings regarding the combination of Triptans with SSRIs and SNRIs but the risk appears to be small. The American Headache Society suggests not limiting the use of these combinations but should still educate patients of the symptoms of serotonin syndrome
  • Carbamazepine (Tegretol), valproic acid (Depakene), Lithium (Lithobid)
  • Pain medications – Cyclobenzaprine, Duragesic, Demerol, Ultram
    • Serotonin syndrome has been reported with the use of Ultram in combination with other medications and should be avoided, if possible
  • Anti-nausea medications – Kytril, Reglan, Zofran
  • Ritonavir (Norvir)
  • Illicit drugs, including LSD, Ecstasy, cocaine and amphetamines
  • Herbal supplements, including St. John’s wort, ginseng and nutmeg
  • Over-the-counter cough and cold medications containing dextromethorphan (Delsym, Mucinex DM, others)

Patients should be monitored and counseled when combinations of these medications are prescribed. Furthermore, discussion with patients about the risks of using OTC medications, illicit drugs and supplements should be included during patient visits.

Footer Logo

CONTACT US